What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Jul 18, 2:58 PM EST, 1 hour 7 minutes earlier.
Area forecast discussion, Jul 18, 2:58 PM EST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Gray ME
358 PM EDT Tue Jul 18 2023
.SYNOPSIS...
Scattered showers and thunderstorms, some of which could be
strong during the afternoon and early evening, will impact the
area today. Localized flash flooding will be possible as well.
Drier air is expected for Wednesday into Thursday before
another round of showers and coastal fog arrives by Friday.
Scattered afternoon showers are possible over the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
A cold front slips through NH and western Maine this evening
and overnight with thunderstorms peaking in intensity and
coverage over the next couple hours... then diminishing
overnight as instability is lost and drier air intrudes from the
west. Overall it's a similar regime to recent events with deep
southwesterly flow over the region, however a more progressive
shortwave trough pushing through the Great Lakes tightens the
PGF and provides a stronger SWerly jet over New England today...
enhancing shear but also making the surface system a bit more
progressive. So while we do expect a greater threat for strong
to severe thunderstorm wind gusts in addition to downpours, the
more progressive nature of the system limits the scope of both
the severe and hydrological threat to the interior today.
Looking to radar, scattered lines of showers and storms are
ongoing over the interior with southwesterly movement and
backbuilding/training flow... right along a zone of convergence
ahead of the front and in the right- entrance region of its UL
jet. Latest CAMs indicate that what we see is essentially what
we get, with weakening of storms as they track west... away from
better shear and toward more stable air along the coast.
The surface front slows overnight with the loss of surface
mixing... leaving southwestern into central Maine in a
vulnerable position for fog and low stratus development as
onshore flow persists. Behind the front... pressure rises,
clearing, and lingering low level humidity should lead to valley
fog, with perhaps some stratus banked against the mountains in
weak upslope flow. Overnight lows follow a similar demarcation
with lows closer to 60 toward the west, but more likely in the
mid- to upper-60s toward the east.
&&
.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Pressure rises on Wednesday mark the temporary return of drier
and clearer weather to the area, however the front still does
linger over western Maine down toward the coast which may
provide some focus for shower activity during the afternoon
given sufficient surface destabilization. Otherwise low clouds
and fog are expected to lift through the morning hours to reveal
mostly sunny skies for the day. High temperatures will be around
the same as recent days, if not a touch warmer with more
sunshine, in the upper-70s to upper-80s... warmest in the
southern interior and coolest in the north, and along coast at
least east of Portland where some onshore component of flow is
forecast to be present.
A secondary front drops down through the region later in the
day Wednesday which brings winds around to a refreshing
northwesterly direction. Mostly clear skies, slackening flow,
and lower dew points should allow for a good radiational cooling
night with lows in the 50s and 60s, along with valley fog.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
Overview: Period will be dominated by broad cyclonic
flow as the mean mid-level trough remains centered over Hudson Bay.
This will keep the region in a favorable rainy pattern through the
beginning of next week as numerous shortwave troughs are progged to
swing through the region. It does look like there will be daily
breaks between the systems, so not expecting a complete rain-out
this weekend. Overall precipitation and temperatures away from the
coast will remain above normal for this forecast period.
Impacts: Biggest potential impacts for this forecast period will be
the chance for locally heavy rain once again on Friday, but
currently signals are weak compared to previous days over the past
few weeks. There is another chance for thunderstorms and locally
heavy rain towards the beginning of next week, but even a weaker
signal at this point. Humidity will also return, but currently looks
like temperatures will stay below heat index thresholds for this
entire period, so seasonable uncomfortable for the hottest week
of the year.
Forecast Details: Thursday the next shortwave trough begins to
approach the region from Ontario Province with southerly return
flow returning to the area causing an upward trend in PWAT
values, but it will still be comfortable humidity wise. Onshore
flow will also increase with the potential for marine layer
intrusion once again by Thursday night. Rain should hold off
during the day with rainfall chances increasing into Friday.
Shortwave trough swings though the region on Friday with showers
and thunderstorms likely along with coastal fog as dewpoints
surge back into the upper 60s. Diurnal showers and thunderstorms
are likely across the mountains on Saturday, with lower chances
towards the coast as SW flow remains entrenched across the area
with a weak trough axis overhead. Rainfall activity on Sunday
is tied to how quickly the upper-level shortwave trough swings
out of the region. There is currently some spread in model
guidance, but overall Sunday currently looks like the pick of
the weekend. Should be a dry period Sunday night through Tuesday
morning, with seasonable to slightly above normal temperatures.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Short Term...Visibility is the primary challenge for aviation
interests tonight through tomorrow night with potential for
restrictions in RA/TSRA, HZ/FU, FG/BR, or some combination of
these. Highest likelihood for significant restrictions from
downpours occurs over central and western terminals this
afternoon and evening, with that threat shifting east and
diminishing tonight. Restrictions in FG/BR become more likely
area-wide overnight. A drier forecast is in store for Wednesday
with prevailing VFR, except for potential MVFR VIS in HZ/FU.
The exception is KRKD where lingering low CIGs and a few
afternoon SHRA may occur. River valley fog may provide IFR/LIFR
restrictions Wednesday night.
Long Term...No significant aviation operation impacts are
expected on Thursday with the potential for fog and marine
stratus intrusion by Thursday night. Friday will be unsettled
with the potential for low ceilings and visibility along the
immediate coast with tempo thunder conditions for interior TAF
locations. Conditions should improve by the weekend with just
scattered afternoon showers on Saturday with tempo aviation
impacts away from the coast.
&&
.MARINE...
Short Term...A weak pressure gradient remains over the waters
with a general humid southerly flow tonight, turning
southwesterly as a front approaches the coastline from inland.
The front provides a focus for shower and thunderstorm
development, mainly this evening but with a non-zero threat
overnight and Wednesday afternoon. A secondary front pushes
through the waters Wednesday evening with winds turning
northwesterly, clearing away shower chances. Winds and seas are
expected to remain below SCA thresholds, although thunderstorms
may bring briefly dangerous conditions.
Long Term...Marine conditions are expected to remain below SCA
conditions through this forecast period. After good visibility
over the waters on Thursday, fog should return late Thursday
night through Friday. Quiet weather is expected over the water
this weekend.
&&
.HYDROLOGY...
Although PWATs have come down to more seasonable ranges, to
1.29" on our special 18Z sounding, training and backbuilding
flow still leaves a risk for locally high rainfall amounts as a
cold front with showers and storms crosses the area today and
tonight. The risk of excessive rainfall is primarily over
central and northern areas where best overlap of organized
storms and low FFG exists. A flood watch remains in effect
through midnight to account for this.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...Flood Watch until midnight EDT tonight for MEZ007>009-012-013-
033.
NH...Flood Watch until midnight EDT tonight for NHZ001>013-015.
MARINE...None.
&&
NEAR TERM...Casey
SHORT TERM...Casey
LONG TERM...DumontHazardous weather outlook, Jul 18, 2:31 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Gray ME
331 PM EDT Tue Jul 18 2023
MEZ007>009-012-013-033-NHZ001>013-015-191945-
Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford-
Southern Franklin-Interior Cumberland Highlands-Northern Coos-
Southern Coos-Northern Grafton-Northern Carroll-Southern Grafton-
Southern Carroll-Sullivan-Merrimack-Belknap-Strafford-Cheshire-
Eastern Hillsborough-Interior Rockingham-
Western And Central Hillsborough-
331 PM EDT Tue Jul 18 2023
...FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...
This Hazardous Weather Outlook is for west central Maine, western
Maine, New Hampshire, central New Hampshire, northern New Hampshire
and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MEZ014-018>028-NHZ014-191945-
Southern Somerset-Interior York-Central Interior Cumberland-
Androscoggin-Kennebec-Interior Waldo-Coastal York-Coastal Cumberland-
Sagadahoc-Lincoln-Knox-Coastal Waldo-Coastal Rockingham-
331 PM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for Maine, south central Maine,
southwest Maine and southern New Hampshire.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
ANZ150>154-191945-
Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM-
Penobscot Bay-
Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM-
Casco Bay-
Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out
25 NM-
331 PM EDT Tue Jul 18 2023
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 18, 3:27 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Gray ME
427 PM EDT Tue Jul 18 2023
NHZ008-010-012>015-182115-
Merrimack NH-Strafford NH-Western And Central Hillsborough NH-
Coastal Rockingham NH-Interior Rockingham NH-Eastern Hillsborough NH-
427 PM EDT Tue Jul 18 2023
...Strong thunderstorms will impact portions of Rockingham, southern
Strafford, southeastern Hillsborough and southeastern Merrimack
Counties through 515 PM EDT...
At 426 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barrington to Hooksett to Nashua. Movement
was northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Manchester, Nashua, Derry, Rochester, Hampton, Durham, Exeter,
Merrimack, Salem, Northwood, Dover, Bedford, Hooksett, Somersworth,
Amherst, Barrington, Litchfield, Hollis, Farmington and Epping.
This includes the following highways...
Interstate 293 between mile markers 1 and 11.
Interstate 93 between mile markers 0 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4270 7160 4313 7155 4330 7116 4335 7096
4334 7093 4329 7091 4324 7083 4321 7082
4314 7083 4311 7080 4288 7093 4286 7103
4281 7107 4282 7113 4281 7116 4279 7119
4274 7118 4274 7125 4270 7129
TIME...MOT...LOC 2026Z 239DEG 12KT 4321 7111 4305 7146 4276 7153
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHLocal storm report, Jul 18, 3:39 PM EST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
439 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 2 N Nashua 42.78N 71.50W
07/18/2023 Hillsborough NH Fire Dept/Rescue
Tree down partially blocking Amherst St.
&&Local storm report, Jul 18, 3:44 PM EST, 21 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
444 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 2 W Hudson 42.77N 71.47W
07/18/2023 Hillsborough NH Fire Dept/Rescue
Tree down blocking the intersection of
Orange and Lock streets.
&&Local storm report, Jul 18, 3:47 PM EST, 18 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
447 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 1 WNW Hudson 42.77N 71.45W
07/18/2023 Hillsborough NH Fire Dept/Rescue
Multiple trees down blocking Walden Pond Dr.
&&Local storm report, Jul 18, 3:51 PM EST, 14 minutes before
Preliminary Local Storm Report
National Weather Service Gray ME
451 PM EDT Tue Jul 18 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM Tstm Wnd Dmg 2 W Hudson 42.77N 71.46W
07/18/2023 Hillsborough NH Fire Dept/Rescue
Wires down blocking Granite St.
&&Special weather statement, Jul 18, 3:51 PM EST, 14 minutes before
Special Weather Statement
National Weather Service Gray ME
451 PM EDT Tue Jul 18 2023
MEZ009-182130-
Central Somerset ME-
451 PM EDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of central Somerset
County through 530 PM EDT...
At 451 PM EDT, Doppler radar was tracking a strong thunderstorm 15
miles northwest of Bingham, or 24 miles east of Eustis, moving
northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Caratunk Plantation, Chase Stream, Misery Gore, West Fork Plantation,
Carrying Place, Taunton And Raynham Academy Grant, Moscow, East
Moxie, Sapling, Indian Stream, The Forks Plantation, Moxie Gore,
Squaretown, Bald Mountain, Pleasant Ridge Plantation, Pierce Pond,
Misery, Mayfield and Rockwood Strip.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4567 6974 4565 6973 4565 6970 4564 6971
4562 6970 4561 6971 4558 6971 4555 6975
4555 6977 4553 6978 4531 6970 4529 6971
4524 6969 4508 6992 4521 7015 4570 6978
TIME...MOT...LOC 2051Z 212DEG 38KT 4523 6999
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH